A patient is being seen at your clinic for depression and has been prescribed Zoloft. At todays visit, she admits to still taking St. Johns Wort. What do you tell her?
I would first speak with the patient and thank them for telling me what medication that they were taking so that I can be aware of the full treatment plan. I feel as though it’s important to make sure that the patient does not feel wronged for sharing this information because I want the patient to further communicate with me in the future. However, this being said, I would have a open therapeutic communication discussion with the patient regarding which medication and the patient wants to take to treat their depression. Both Zoloft and Saint John Wart can be beneficial in treating depression, but when used together they can have dire effects on the patient. I would ensure to speak with the patient about serotonin syndrome, which is a possible occurrence when the patient is taking both medication and results in neuromuscular hyperactivity and autonomic hyperactivity. This means that the patient can experience symptoms such as changes in blood pressure, tachycardia, fever, seizures, and even loss of consciousness. It would be important to educate the patient that it is dangerous to take both Zoloft and Saint Johns Wort.
A patient asks if they would benefit from taking Aricept from their mild dementia. What is your response?
Aricept would be beneficial for a patient if they were suffering from mild cognitive decline due to Alzheimer’s disease. This is because it is it is a cholinesterase inhibitor, meaning that it enhances the cholinergic neurotransmission by the brain, helping to improve function.
Your patient asks if he or she should take Propranolol at the beginning of a migraine headache. How do you respond?
It is advised that if a patient is using propanolol for migraine prevention, that the patient will take the medication 3 to 4 times a day to start due to the medication side effects. Once the patient is more acclimated to the medication, it is best to take the medication only at night before bed as it can cause dizziness. Since it’s a beta blocker it works to cause vasoconstriction and stabilize blood vessels in the brain, which helps to control their dilation. Dilated blood vessels is the cause of migraines, and preventing their dilation by taking propranolol on a daily basis may help.
A patient requires treatment for his ADHD, but is drug tested at his job and they have a zero tolerance policy. Is there a medication he can take to help his attention and focus?
Atomoxetine is a non-stimulant medication that I was approved by the FDA for the treatment of ADHD. It works as a selective norepinephrine reuptake inhibitor. This medication is not a controlled substance, and therefore decrease his risk of addiction and will not show up on a drug test. However this being said sometimes it is not as effective as a stimulant medication used to treat ADHD. It also can take up to six weeks to reach maximum efficacy.
What is the most commonly used dopaminergic drug used for Parkinsons?
The most commonly used drug use for Parkinson’s is carbidopa levodopa. It’s does not cure the disease but only helps with symptoms. This is because levodopa, which is the precursor to dopamine can cross the blood brain barrier and be converted to dopamine in the brain, which helps to improve function in the Parkinson’s patient.
What other disorder are many of the Antiepileptic drugs used for? Name 2 of the drugs.
Gabapentin is one drug that can be used to prevent seizures, however it can also be used for anxiety disorders and neuropathy pain. Another medication that is used to prevent seizures is Klonazepam, however, this medication can also be used to help with alcohol or drug detox signs and symptoms and anxiety.
Birks, J. S., & Harvey, R. J. (2018). Donepezil for dementia due to Alzheimer’s disease. The Cochrane database of systematic reviews, 6(6), CD001190.
Rosenthal, L.D., & Burchum, J. R. (2021). Lehne’s pharmacotherapeutics for Advanced Practice Nurses. (2nd ed.). St. Louis, MO: Elsevier
Volpi-Abadie, J., Kaye, A. M., & Kaye, A. D. (2013). Serotonin syndrome. The Ochsner journal, 13(4), 533540.